Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 196, NWS Amarillo, TX

July 3, 20174 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 3, 2017, 6:41 PM CDT for 4 counties in Texas. It was in force for 82 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2017, 6:41 PM CDT (23:41 UTC)
Expired
Jul 3, 2017, 8:03 PM CDT
In force
82 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Hemphill County, TX, Lipscomb County, TX, Ochiltree County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 143 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 6:43 PM CDTTSTM WND GST 705 Nw Canadian, TXWIND SPEEDS UP TO 70 MPH.
Jul 3, 6:44 PM CDTTSTM WND GST 586 E Canadian, TX
Jul 3, 6:45 PM CDTTSTM WND DMG6 Nw Canadian, TXLARGE TREE BRANCHES DOWN DUE TO THUNDERSTORM WINDS.
Jul 3, 7:24 PM CDTTSTM WND GST 626 E Canadian, TXTHUNDERSTORM WIND GUST MEASURED UP TO 62 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 3:24 PM CDTSevere Thunderstorm WatchSPC9 hr
Jul 3, 5:37 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
821 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
2010 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

596 
WUUS54 KAMA 032341
SVRAMA
TXC211-295-357-393-040115-
/O.NEW.KAMA.SV.W.0196.170703T2341Z-170704T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
641 PM CDT MON JUL 3 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southern Lipscomb County in the Panhandle of Texas...
  Northeastern Roberts County in the Panhandle of Texas...
  Hemphill County in the Panhandle of Texas...
  Southeastern Ochiltree County in the Panhandle of Texas...

* Until 815 PM CDT

* At 640 PM CDT, a severe thunderstorm was located 7 miles north of
  Canadian, moving southeast at 10 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Canadian, Higgins, Glazier and Lake Marvin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3591 10072 3618 10060 3614 10000 3571 10000
TIME...MOT...LOC 2340Z 292DEG 10KT 3601 10043 

HAIL...2.00IN
WIND...60MPH
 
$$

Ward
3 follow-up statements
883 
WWUS54 KAMA 032351
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
651 PM CDT MON JUL 3 2017

TXC211-295-357-393-040115-
/O.CON.KAMA.SV.W.0196.000000T0000Z-170704T0115Z/
Lipscomb TX-Roberts TX-Hemphill TX-Ochiltree TX-
651 PM CDT MON JUL 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHERN LIPSCOMB...NORTHEASTERN ROBERTS...HEMPHILL AND
SOUTHEASTERN OCHILTREE COUNTIES...

At 650 PM CDT, a severe thunderstorm was located 6 miles north of
Canadian, moving east at 10 mph.

HAZARD...Two inch hail and 70 mph wind gusts. A wall cloud has also 
         been observed with this storm near Canadian. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Canadian, Higgins, Glazier and Lake Marvin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3591 10072 3618 10060 3614 10000 3571 10000
TIME...MOT...LOC 2350Z 292DEG 10KT 3600 10040 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

Ward
509 
WWUS54 KAMA 040047
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
747 PM CDT MON JUL 3 2017

TXC295-357-040057-
/O.CAN.KAMA.SV.W.0196.000000T0000Z-170704T0115Z/
Lipscomb TX-Ochiltree TX-
747 PM CDT MON JUL 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LIPSCOMB AND
SOUTHEASTERN OCHILTREE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas. A severe thunderstorm watch also remains in
effect until 100 AM CDT for the Panhandle of Texas.

LAT...LON 3571 10000 3591 10072 3606 10066 3605 10000
TIME...MOT...LOC 0047Z 325DEG 30KT 3568 10013 

$$

TXC211-393-040115-
/O.CON.KAMA.SV.W.0196.000000T0000Z-170704T0115Z/
Roberts TX-Hemphill TX-
747 PM CDT MON JUL 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN ROBERTS AND HEMPHILL COUNTIES...

At 747 PM CDT, a severe thunderstorm was located 5 miles north of
Allison, or 21 miles southeast of Canadian, moving southeast at 35
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Canadian, Glazier and Lake Marvin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3571 10000 3591 10072 3606 10066 3605 10000
TIME...MOT...LOC 0047Z 325DEG 30KT 3568 10013 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

Ward
432 
WWUS54 KAMA 040103
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
803 PM CDT MON JUL 3 2017

TXC211-393-040111-
/O.CAN.KAMA.SV.W.0196.000000T0000Z-170704T0115Z/
Roberts TX-Hemphill TX-
803 PM CDT MON JUL 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROBERTS AND
HEMPHILL COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. However, a severe 
thunderstorm warning is still in effect for portions of Roberts, 
Hemphill, Gray and Wheeler Counties.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas. A severe thunderstorm watch also remains in
effect until 100 AM CDT for the Panhandle of Texas.

LAT...LON 3571 10000 3591 10072 3606 10066 3605 10000
TIME...MOT...LOC 0059Z 292DEG 10KT 3567 10009 

$$

Ward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 4:10 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 3, 4:10 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
410 PM CDT Mon Jul 3 2017

.DISCUSSION...
No major changes to the forecast.  Severe thunderstorms expected
this evening across eastern sections where unstable airmass
continues to warm.

Weak northwest flow aloft expected to continue through Tuesday
night . Have expanded chances for afternoon thunderstorms to
include western sections on Tuesday where axis of higher
instability expected to set up. Thunderstorms expected to
continue into Tuesday evening.

Flow aloft expected to become north and northeast Wednesday
through Thursday, limiting potential for thunderstorms to move in
from the higher terrain.  Have introduced slight chance of
thunderstorms Wednesday afternoon across southern sections where
slightly higher instability and upslope flow expected to be
positioned.

Weak northwest flow aloft expected to resume Friday, with low
thunderstorm pops included for Friday night through Saturday
night.

Cockrell

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  92  67  93  67 /  30  20  20  20   5
Beaver OK                  63  92  69  95  68 /  40  10  20   5   0
Boise City OK              60  93  63  93  65 /  20  20  20  10   0
Borger TX                  68  95  68  97  70 /  30  10  20  10   5
Boys Ranch TX              66  95  67  97  67 /  20  10  30  20   5
Canyon TX                  64  93  67  94  67 /  30  20  30  20   5
Clarendon TX               66  91  70  90  69 /  40  20  30  20  10
Dalhart TX                 63  95  64  96  65 /  20  20  30  10   0
Guymon OK                  62  94  66  96  68 /  30  10  20   5   0
Hereford TX                64  94  66  95  66 /  30  20  30  20   5
Lipscomb TX                65  91  68  95  68 /  50  20  20  20   5
Pampa TX                   66  92  68  94  67 /  30  20  20  20   5
Shamrock TX                67  92  70  93  69 /  50  20  30  20   5
Wellington TX              69  94  70  92  71 /  50  20  30  20  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

07/03
Hazardous weather outlook, Jul 3, 5:20 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
520 PM CDT Mon Jul 3 2017

OKZ001>003-TXZ001>020-041115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
520 PM CDT Mon Jul 3 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Isolated to scattered thunderstorms are expected this evening across
the Texas and Oklahoma Panhandles. Some storms are expected to
become strong to severe with hail up to 2 inches in diameter and
damaging winds up to 70 MPH will be possible. Locally heavy rains
will likely occur, possibly leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible for various portions of the
Panhandles Tuesday through Wednesday, and then again Friday
night through Saturday night. Some storms Tuesday could become
strong to marginally severe, producing one inch hail and 60 MPH
gusts. Otherwise, the threat for organized severe weather will be
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Cockrell

In the hours before

Special weather statement, Jul 3, 5:10 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
510 PM CDT MON JUL 3 2017

TXZ016-032315-
Deaf Smith TX-
510 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEAF SMITH COUNTY
UNTIL 615 PM CDT...

At 510 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bootleg, or 10 miles north of Friona, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3475 10286 3485 10288 3496 10251 3475 10245
TIME...MOT...LOC 2210Z 258DEG 9KT 3478 10278

Ward
Local storm report, Jul 3, 5:31 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
531 PM CDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             BOOTLEG                 34.83N 102.81W
07/03/2017  M1.75 INCH       DEAF SMITH         TX   EMERGENCY MNGR

&&

EVENT NUMBER AMA1700753

EA
Local storm report, Jul 3, 5:41 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
541 PM CDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     LIPSCOMB                36.23N 100.27W
07/03/2017  E60 MPH          LIPSCOMB           TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1700754

EA
Local storm report, Jul 3, 6:21 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
621 PM CDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND GST     8 NNW HEREFORD          34.93N 102.45W
07/03/2017  E60 MPH          DEAF SMITH         TX   TRAINED SPOTTER

            STORM SPOTTER ESTIMATED THUNDERSTORM WIND GUSTS AROUND
            60 MPH.

&&

EVENT NUMBER AMA1700755

BIEDA
Special weather statement, Jul 3, 6:27 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
627 PM CDT MON JUL 3 2017

OKZ003-TXZ004-005-040000-
Beaver OK-Ochiltree TX-Lipscomb TX-
627 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BEAVER...
NORTHWESTERN LIPSCOMB AND NORTHEASTERN OCHILTREE COUNTIES UNTIL 700
PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Perryton, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Perryton and Booker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas. A severe
thunderstorm watch also remains in effect until 100 AM CDT for the
Panhandle of Texas.

LAT...LON 3636 10085 3654 10084 3655 10040 3628 10043
TIME...MOT...LOC 2326Z 274DEG 11KT 3644 10076

Ward
Local storm report, Jul 3, 6:36 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
636 PM CDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             3 ESE WILDORADO         35.20N 102.19W
07/03/2017  E1.00 INCH       OLDHAM             TX   TRAINED SPOTTER

            ESTIMATED DIME TO QUARTER SIZED HAIL FALLING AT THIS
            TIME.

&&

EVENT NUMBER AMA1700756

BIEDA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:37 PM CDTSpecial Weather StatementAMAHartley, Moore38 min
Jul 2, 8:19 PM CDTSpecial Weather StatementAMAHartley41 min
Jul 2, 8:32 PM CDTSpecial Weather StatementAMAPotter43 min
Jul 2, 8:54 PM CDTSpecial Weather StatementAMAPotter, Randall66 min
Jul 2, 9:02 PM CDTSpecial Weather StatementAMAOldham43 min
Jul 2, 9:59 PM CDTSpecial Weather StatementAMAPotter46 min
Jul 2, 10:39 PM CDTSpecial Weather StatementAMARandall51 min
Jul 2, 10:50 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
Jul 2, 11:50 PM CDTSpecial Weather StatementAMARandall55 min
Jul 3, 1:15 AM CDTSpecial Weather StatementAMARandall45 min
Jul 3, 4:08 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree82 min
Jul 3, 4:39 PM CDTSpecial Weather StatementAMARoberts36 min
Jul 3, 5:06 PM CDTSpecial Weather StatementAMADallam, Hartley54 min
Jul 3, 5:10 PM CDTSpecial Weather StatementAMADeaf Smith65 min
Jul 3, 5:19 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham86 min
Jul 3, 5:26 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts94 min
Jul 3, 6:21 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall54 min
Jul 3, 6:27 PM CDTSpecial Weather StatementAMAOchiltree33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.